Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Duluth, MN

August 14, 2000Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 14, 2000, 12:51 PM CDT for Crow Wing County, Minnesota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2000, 12:51 PM CDT (17:51 UTC)
Expired
Aug 14, 2000, 1:40 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Crow Wing County, MN

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:03 PM CDTHail 1.75Cross Lake, MN
Aug 14, 1:13 PM CDTHail 1Emily, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 AM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 3:30 AM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT MON AUG 14 2000

FORECAST FOCUS IS ON PRECIP THREAT AND SEVERITY.

MODELS IN GENERAL AGREEMENT...BUT AGAIN HAVING A DIFFICULT TIME WITH
QPF FIELDS IN FIRST 06-12 HOURS. FOLLOWED MAINLY THE ETA.

CURRENTLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
MINNESOTA...WITH MORE SIGNIFICANT COMPLEX MOVING ACROSS
CENTRAL/EASTERN NORTH DAKOTA.

STORMS FIRING IN AREA OF MOISTURE CONVERGENCE IN LOW LEVEL JET.
LLJ JET AND THETA-E CONVERGENCE FOCUS OVER MINNESOTA TODAY. COLD
FRONT THAT WENT THROUGH YESTERDAY LIFTS NORTH TODAY AS A WARM FRONT
AND IS FORECAST TO CLEAR DLH BY 00Z. UPPER JET...WITH CORE OVER
100KT RIDES THE INTERNATIONAL BORDER. BEST DYNAMICS ACROSS NORTHERN
MINNESOTA TODAY. 850-500MB Q-VECTOR CONVERGENCE ALONG WITH THETA-E
ADVECTION TO GIVE NORTHERN MINNESOTA BEST SHOT AT PRECIP TODAY.
MODELS DO AGREE ON THIS IN THEIR QPF. WILL HAVE HIGHEST POPS NORTH
AND LEAST SOUTHEAST TODAY. CAN/T RULE OUT THUNDERSTORMS IN NORTHWEST
WISCONSIN WITH LIFTING FRONT AND STRENGTHENING LOW LEVEL FLOW.

PRECIP WATER VALUES INCREASE TO 1.75 INCHES TODAY WITH SURFACE
DEWPOINTS AROUND 70 IN IA. SEVERE THREAT TO HINGE ON INSTABILITY
REACHED. CURRENT ACTIVITY IN EASTERN NORTH DAKOTA HAS BEEN
STRENGTHENING OVER THE PAST FEW SCANS. WITH THIS COMPLEX AND
INCREASING CLOUDS...AFTERNOON INSTABILITY MAY BE LIMITED. DUE TO
UNCERTAINTY...WILL LEAVE SEVERE MENTION OUT OF ZFP.

THUNDERSTORMS TO CONTINUE THIS EVENING...AND END FROM WEST TO EAST
OVERNIGHT. HIGH PRESSURE THEN BUILDS BACK INTO THE NORTHLAND ON
TUESDAY.

FOLLOWED CLOSE TO GUIDANCE TEMPERATURES.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Aug 14, 9:30 AM CDT, 3 hours 21 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT MON AUG 14 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
PORTIONS OF NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN...

THREAT...
LARGE HAIL AND DAMAGING WINDS. TORNADIC THUNDERSTORMS WILL ALSO BE
POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT FOR SEVERE
WEATHER IS ALONG AND SOUTH OF A LINE FROM ALVWOOD AND
MARCELL IN ITASCA COUNTY...SOUTHEAST THROUGH HIBBING AND TWO
HARBORS...AS WELL AS ALL OF NORTHWEST WISCONSIN.

DISCUSSION...
THUNDERSTORMS WERE WEAKENING AS THEY MOVED INTO NORTHEAST MINNESOTA
THIS MORNING. THIS WAS DUE TO THE DRIER AND MORE STABLE AIRMASS OVER
THE AREA. HEAVY DOWNPOURS AND SOME SMALL HAIL ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS DURING THE REST OF THE MORNING.

MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A WARM FRONT LIFTS
NORTH INTO CENTRAL MINNESOTA AND NORTHWEST WISCONSIN...AND ALSO
TONIGHT AS A COLD FRONT SWEEPS EAST ACROSS THE AREA. MOISTURE FLOWING
NORTH INTO THE AREA WILL HELP SUPPORT THE CHANCE FOR SEVERE WEATHER
DEVELOPMENT. HOWEVER...THE CURRENT CLOUD COVER MAY PREVENT THE
ATMOSPHERE FROM DESTABILIZING ENOUGH THIS AFTERNOON AND THUS
LIMITING THE SEVERE THUNDERSTORM ACTIVITY.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE AFTERNOON.

TAP
Special weather statement, Aug 14, 12:20 PM CDT, 31 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1220 PM CDT MON AUG 14 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
MINNESOTA AND EXTREME NORTHWEST WISCONSIN THIS AFTERNOON AND
TONIGHT...

THREAT...
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. THERE IS A MODERATE
RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM PARK RAPIDS TO
AITKIN TO NEAR HINCKLEY IN MINNESOTA...AND TO SIREN IN WISCONSIN.
THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE REST OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

DISCUSSION...
AS OF NOON...THUNDERSTORMS WERE CONTINUING TO SPREAD INTO NORTHEAST
MINNESOTA NORTH OF A WARM FRONT. ALTHOUGH MOST OF THE STORMS WEAKENED
AS THEY MOVED INTO THE DRIER AND MORE STABLE AIRMASS OVER NORTHEAST
MINNESOTA...A FEW OF THE STORMS DID PRODUCE LARGE HAIL AND DAMAGING
WINDS IN CASS COUNTY LATE THIS MORNING.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS
THE WARM FRONT LIFTS INTO CENTRAL MINNESOTA AND NORTHWEST
WISCONSIN...AND ALSO TONIGHT AS A COLD FRONT SWEEPS EAST ACROSS THE
AREA. MOISTURE FLOWING NORTH INTO THE AREA WILL HELP INCREASE THE
CHANCE FOR SEVERE WEATHER DEVELOPMENT DURING THE AFTERNOON. THE MAIN
THREAT FOR SEVERE WEATHER THIS AFTERNOON IS SOUTHWEST OF A LINE FROM
GRAND RAPIDS TO DULUTH...THEN SHIFTING INTO NORTHWEST WISCONSIN THIS
EVENING. THE CURRENT CLOUD COVER MAY KEEP CONDITIONS STABLE ENOUGH TO
PREVENT SEVERE WEATHER DEVELOPMENT ACROSS NORTHERN SECTIONS OF
NORTHEAST MINNESOTA.

SPOTTER ACTIVATION...
SPOTTERS HAVE BEEN ACTIVATED FOR NORTHEAST MINNESOTA...AND WILL
LIKELY BE NEEDED FOR NORTHWEST WISCONSIN LATER THIS AFTERNOON.

TAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:26 AM CDTSevere Thunderstorm WarningDLHCass64 min
Aug 14, 11:31 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing29 min
Aug 14, 11:58 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass47 min
Aug 14, 12:15 PM CDTSevere Thunderstorm WarningDLHCass45 min
Aug 14, 12:48 PM CDTSevere Thunderstorm WarningDLHCass42 min
Aug 14, 1:17 PM CDTSevere Thunderstorm WarningDLHAitkin43 min
Aug 14, 1:30 PM CDTSevere Thunderstorm WarningDLHCass30 min
Aug 14, 1:57 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca63 min
Aug 14, 2:04 PM CDTSevere Thunderstorm WarningDLHCass41 min
Aug 14, 2:47 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca28 min
Aug 14, 2:47 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis63 min
Aug 14, 3:09 PM CDTSevere Thunderstorm WarningDLHCrow Wing36 min
Aug 14, 3:17 PM CDTSevere Thunderstorm WarningDLHAitkin43 min
Aug 14, 3:22 PM CDTSevere Thunderstorm WarningDLHCass23 min
Aug 14, 3:44 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis31 min
Aug 14, 3:45 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing30 min
Aug 14, 3:56 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine49 min
Aug 14, 4:08 PM CDTSevere Thunderstorm WarningDLHAitkin52 min
Aug 14, 4:51 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine39 min
Aug 14, 5:29 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine61 min
Aug 14, 3:35 PM CDTSevere Thunderstorm WarningDLHDouglas55 min
Aug 14, 4:23 PM CDTSevere Thunderstorm WarningDLHBayfield67 min
Aug 14, 4:37 PM CDTSevere Thunderstorm WarningDLHDouglas23 min
Aug 14, 5:04 PM CDTSevere Thunderstorm WarningDLHDouglas56 min
Aug 14, 5:14 PM CDTSevere Thunderstorm WarningDLHBayfield, Sawyer, Washburn61 min
Aug 14, 5:14 PM CDTSevere Thunderstorm WarningDLHBurnett61 min
Aug 14, 6:18 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price57 min
Aug 14, 6:18 PM CDTSevere Thunderstorm WarningDLHSawyer57 min
Aug 14, 6:19 PM CDTSevere Thunderstorm WarningDLHBurnett56 min
Aug 14, 6:37 PM CDTSevere Thunderstorm WarningDLHWashburn53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.